Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 201, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Dec 24, 2008, 4:35 PM CST for Walker County, Alabama. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2008, 4:35 PM CST (22:35 UTC)
- Expired
- Dec 24, 2008, 5:00 PM CST
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Walker County, AL
The radar
The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 4:35 PM CST | FUNNEL CLOUD | 2 Ssw Jasper, AL | VCNTY HILLIARD AND SARDIS. |
| Dec 24, 4:35 PM CST | TSTM WND DMG | Jasper, AL | MIDWAY CHURCH ROOF DAMAGE HWY69 AND DUTTON HILL RD. |
| Dec 24, 4:35 PM CST | TORNADO | 1 Sw Jasper, AL | UNCONFIRMED TORNADO. VCNTY CR 124 AND HWY 69. ROOF DAMAGES AND TREES DOWN. SEE PREVIOUS REPORTS VCNTY HILLIARD TO SARDIS. CNTY COMMISH. |
| Dec 24, 4:50 PM CST | HAIL 0.88 | Cordova, AL | JEFFERSON CNTY EMA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 523 m²/s²
- 0-3 km storm-relative helicity
- 584 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 242235
TORBMX
ALC127-242300-
/O.NEW.KBMX.TO.W.0201.081224T2235Z-081224T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CST WED DEC 24 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SUMITON...JASPER...DORA...CORDOVA...
* UNTIL 500 PM CST
* AT 432 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR JASPER...MOVING
EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PARRISH...LYNNS PARK...BELOIT...SIPSEY...ROCKY HOLLOW AND BURNWELL
THIS INCLUDES US 78 EXIT NUMBERS 57 THROUGH 72.
THIS IS A DANGEROUS STORM.. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3390 8740 3390 8699 3386 8697 3381 8696
3377 8701 3375 8701 3369 8704 3372 8741
TIME...MOT...LOC 2235Z 272DEG 30KT 3380 8729
$$
12/SIRMON1 follow-up statement
000
WWUS54 KBMX 242245
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CST WED DEC 24 2008
ALC127-242300-
/O.CON.KBMX.TO.W.0201.000000T0000Z-081224T2300Z/
WALKER AL-
445 PM CST WED DEC 24 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR EAST
CENTRAL WALKER COUNTY...
AT 441 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO. THIS TORNADO WAS LOCATED NEAR LYNNS PARK...OR ABOUT NEAR
JASPER...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIPSEY...ROCKY HOLLOW...SUMITON AND EMPIRE
THIS INCLUDES US 78 EXIT NUMBER 65.
A FUNNEL CLOUD HAS BEEN REPORTED IN ASSOCIATION WITH THIS STORM.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3389 8699 3386 8697 3382 8696 3373 8703
3379 8726 3385 8726
TIME...MOT...LOC 2245Z 272DEG 30KT 3382 8718
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 24, 3:41 PM CST, 54 minutes earlier.
Area forecast discussion, Dec 24, 3:41 PM CST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 PM CST WED DEC 24 2008 .DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP OUT AHEAD OF THE FRONT ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA...WITH THE MAIN LINE OF PRECIP JUST NOW CROSSING INTO THE NORTHWEST CORNER OF THE FORECAST AREA. WINDS HAVE BEEN GUSTING TO 20 TO 25 KNOTS ACROSS PORTIONS OF THE AREA. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM...AND IT WILL BE RE-EVALUATED WITHIN THE NEXT HOUR. MOISTURE CONTINUES TO STREAM INTO CENTRAL ALABAMA...WITH DEW POINTS ALREADY IN THE LOW TO MID 60S ACROSS MUCH OF THE AREA. STRONG TO SEVERE STORMS ARE STILL POSSIBLE THROUGH THE EVENING HOURS FOR AREAS NORTH AND WEST OF INTERSTATE 85 DUE TO FAVORABLE SHEAR...BUT STORMS SHOULD DIMINISH QUICKLY AFTER SUNSET. THE COLD FRONT LOOKS TO ENTER THE NORTHWEST PORTION OF THE CWA IN THE LATE AFTERNOON AND BE NEAR THE TCL-BHM-ANB CORRIDOR BY 6 PM. THE MODELS CONTINUE TO HANG THE FRONT UP ACROSS THE SOUTH AND NOT PUSH IT ON THROUGH...SO CONTINUED THE TREND OF KEEPING SHOWERS IN THE FORECAST FOR CHRISTMAS DAY. .LONG TERM...FRIDAY THROUGH WEDNESDAY NOT MUCH CHANGE IN THE LONG TERM. THE FRONT LIFTS NORTHWARD AS A WARM FRONT ON FRIDAY...WITH MOISTURE INCREASING ACROSS THE AREA. THERE IS STILL A LOW CONFIDENCE OF STRONG TO SEVERE THUNDERSTORMS LATE SATURDAY AS MODELS CONTINUE TO INDICATE A HIGH SHEAR/LOW CAPE ENVIRONMENT OUT AHEAD OF THE NEXT FRONTAL SYSTEM. THIS SECOND COLD FRONT WILL PUSH THROUGH THE AREA LATE SATURDAY NIGHT AND INTO SUNDAY MORNING. TEMPERATURES FORECAST TO DROP BY 10-15 DEGREES ON SUNDAY BEHIND THE FRONT...WITH LOWS SUNDAY NIGHT IN THE 30S. SOME LOCATIONS COULD DROP BELOW FREEZING MONDAY AND TUESDAY NIGHTS...WITH HIGHS REMAINING IN THE MID TO UPPER 50S THROUGH THE REMAINDER OF THE PERIOD. 19 && .AVIATION...18Z TAF DISCUSSION. CEILINGS OF AROUND 1500 FT HAVE SPREAD ACROSS MUCH OF CENTRAL ALABAMA AND SHOULD REMAIN THROUGH THE REST OF THE FORECAST PERIOD...WITH SOME SLIGHT VARIATION EXPECTED. WINDS HAVE SHIFTED TO THE SOUTH AND ARE STILL GUSTING TO 20 TO 25 KNOTS ACROSS THE NORTH AND WEST...AND ARE NOW BEGINNING TO PICK UP ACROSS THE SOUTH. NUMEROUS SHOWERS WILL SPREAD INTO TCL AND BHM AFTER 22Z...AND SHOULD REACH THE SOUTHERN TAF SITES AFTER 03Z. ISOLATED TS POSSIBLE ACROSS THE NORTHWEST THIS EVENING...INCLUDING TCL, BHM, AND EET. FRONTAL PASSAGE STILL EXPECTED TO OCCUR AROUND 2-3Z IN BHM AND TCL...WITH THE FRONT REACHING MGM AND TOI BETWEEN 08-10Z. WINDS WILL SHIFT TO THE WEST BEHIND THE FRONT...AND TO THE NORTH AFTER 06Z. FRONT WILL STALL IN THE VICINITY OF MGM/TOI...SO DECIDED TO KEEP SOUTHWESTERLY WINDS IN THROUGH THE REMAINDER OF THE FORECAST PERIOD FOR THESE LOCATIONS. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 58 50 70 55 / 100 20 40 30 20 ANNISTON 49 60 51 70 55 / 100 20 40 30 20 BIRMINGHAM 47 59 52 71 57 / 100 30 40 30 20 TUSCALOOSA 48 62 54 75 58 / 90 30 40 20 20 CALERA 50 61 54 73 58 / 90 30 40 20 20 AUBURN 52 63 52 71 54 / 60 40 40 20 20 MONTGOMERY 57 68 57 78 60 / 60 40 40 20 20 TROY 58 70 56 76 59 / 60 30 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FOR ALL CENTRAL ALABAMA UNTIL 6 PM. && 19/19/14
Hazardous weather outlook, Dec 24, 1:09 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CST WED DEC 24 2008 ALZ011>015-017>050-251909- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 109 PM CST WED DEC 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOUTHERLY WINDS ARE EXPECTED AT 10 TO 20 MPH TODAY...WITH A FEW GUSTS OF 25 TO 30 MPH. THE WINDS BEGIN DECREASING LATE THIS AFTERNOON. ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL ALABAMA...MAINLY ALONG AND TO THE NORTH OF INTERSTATE 59 THROUGH 8 PM. THE MAIN THREAT WILL BE DAMAGING WINDS ASSOCIATED WITH A SQUALL LINE MOVING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA. THE SQUALL LINE IS EXPECTED TO BE NEAR JASPER AROUND 3:30 PM...TUSCALOOSA NEAR 4 PM...AND BIRMINGHAM NEAR 5 PM. THERE IS A SECOND AREA OF CONCERN IN SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA...WHERE THE AIR MASS IS MORE UNSTABLE. THERE IS A SMALL CHANCE FOR ISOLATED LOW TOPPED ROTATING THUNDERSTORMS TO DEVELOP... WHICH MAY PRODUCE AN ISOLATED TORNADO. FINALLY...AS THE SQUALL LINE AND AREA OF INSTABILITY CONVERGE OVER WEST CENTRAL ALABAMA LATER THIS AFTERNOON...THERE IS A WINDOW OF OPPORTUNITY BETWEEN 4 PM AND 7 PM FOR THE STORMS TO BECOME STRONGER. BY 8 PM...THE SQUALL LINE AND ANY REMAINING STORMS ARE EXPECTED TO WEAKEN RATHER QUICKLY. .DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH TUESDAY. ANOTHER COLD FRONT APPROACHES CENTRAL ALABAMA ON SATURDAY. THERE IS A CHANCE THAT A FEW STRONG TO SEVERE THUNDERSTORMS WILL APPROACH WESTERN PARTS OF CENTRAL ALABAMA BY LATE IN THE AFTERNOON AND CONTINUING INTO THE EVENING HOURS. CONFIDENCE IS LOW AT THIS TIME DUE TO THE TIMING OF THE FRONT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. DUE TO THE LIMITED NATURE OF THE STRONG TO SEVERE STORMS...NO WATCHES ARE ANTICIPATED AT THIS TIME. JD/81
In the hours before
Special weather statement, Dec 24, 2:11 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 211 PM CST WED DEC 24 2008 ALZ032>034-242045- BIBB-HALE-PERRY- 211 PM CST WED DEC 24 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB...HALE AND PERRY COUNTIES UNTIL 245 PM CST... AT 206 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF GREENSBORO...MOVING NORTHEAST AT 30 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MORGAN SPRINGS. ELLARDS. HARRISBURG. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Dec 24, 2:20 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CST WED DEC 24 2008 ALZ011-012-242100- LAMAR-MARION- 220 PM CST WED DEC 24 2008 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 300 PM CST... AT 218 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSSELLVILLE TO AMORY... MOVING EAST AT 50 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHOTSVILLE. WESTON. SULLIGENT. RANKIN FITE AIRPORT. TESSNER. PIKEVILLE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Dec 24, 2:51 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 251 PM CST WED DEC 24 2008 ALZ011>014-242145- FAYETTE-LAMAR-MARION-WINSTON- 251 PM CST WED DEC 24 2008 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR...MARION AND WINSTON COUNTIES UNTIL 345 PM CST... AT 248 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF RUSSELLVILLE TO 5 MILES NORTHWEST OF CALEDONIA...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF RUSSELLVILLE TO 8 MILES NORTHEAST OF COLUMBUS AFB...MOVING EAST AT 50 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE SPRINGS. SULLIGENT. PIKEVILLE. VERNON. PINEY GROVE. GU-WIN. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Dec 24, 4:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 PM CST WED DEC 24 2008 ALZ013>015-023-242300- FAYETTE-TUSCALOOSA-WALKER-WINSTON- 418 PM CST WED DEC 24 2008 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...TUSCALOOSA...WALKER AND WINSTON COUNTIES UNTIL 500 PM CST... AT 415 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FALLS CITY TO 6 MILES SOUTH OF BANKSTON...OR ALONG A LINE EXTENDING FROM ARLEY TO 12 MILES SOUTHEAST OF FAYETTE...MOVING EAST AT 30 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GAMBLE. WILSON BEND. SMITH DAM. WHITSON. THE WYE. SIPSEY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 10:40 PM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 19 hr |
| Dec 24, 2:38 PM CST | Tornado Warning | BMX | Dallas, Marengo, Perry | 37 min |
| Dec 24, 4:57 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 48 min |
| Dec 24, 5:00 PM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair, Walker | 45 min |
| Dec 24, 5:14 PM CST | Tornado Warning | BMX | Tuscaloosa | 16 min |
| Dec 24, 5:37 PM CST | Severe Thunderstorm Warning | BMX | Blount, Calhoun, Cherokee, Etowah, Jefferson, St. Clair and 1 more | 38 min |
| Dec 24, 5:57 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Hale, Tuscaloosa | 33 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.